A new text and web form system may help prevent overdoses. Anyone in the VCH region, such as people who use illegal substances, can report overdoses that show unusual symptoms. People can report what town and neighbourhood the substance was purchased in, types of substances thought to be used, and the physical description of the substances. Photos of the substances can be uploaded to the web form.
This info will be relayed to VCH staff immediately and they in turn will warn people, health care staff and community organizations about contaminated drugs. Reports will be anonymous unless the person wants to disclose their contact info.
Text "bad dope" to (236) 999-DOPE (3673) or fill in the form at www.vch.ca/overdose.
If you'd like to hear about any drug contaminations, text "alert" to (236) 999-DOPE (3673).
Currently, data from several sources, such as BC Emergency Health Services, emergency departments, Insite, and overdose prevention sites, is analyzed to find any anomalies in overdoses, which could signal a contaminated batch of drugs on the street. The information is then forwarded to harm reduction service providers to communicate to people who use drugs but these alerts often lag one to two weeks behind the data. This new service will allow the alerts to get out the same or next day.
When service providers, such as PHS or VANDU, relay the alerts to their clients staff can also remind them about important harm reduction actions they can take: like not using alone, starting with a small amount, using Insite or an overdose prevention site, and ensuring a take-home naloxone kit is on hand.
For details about this read the news release.
For more info about the overdose crisis including where to get a naloxone kit visit www.vch.ca/overdose.